On Finite Approximations of Topological Algebraic Systems

Journal of Symbolic Logic 72 (1):1 - 25 (2007)
We introduce and discuss a concept of approximation of a topological algebraic system A by finite algebraic systems from a given class K. If A is discrete, this concept agrees with the familiar notion of a local embedding of A in a class K of algebraic systems. One characterization of this concept states that A is locally embedded in K iff it is a subsystem of an ultraproduct of systems from K. In this paper we obtain a similar characterization of approximability of a locally compact system A by systems from K using the language of nonstandard analysis. In the signature of A we introduce positive bounded formulas and their approximations; these are similar to those introduced by Henson [14] for Banach space structures (see also [15, 16]). We prove that a positive bounded formula φ holds in A if and only if all precise enough approximations of φ hold in all precise enough approximations of A. We also prove that a locally compact field cannot be approximated arbitrarily closely by finite (associative) rings (even if the rings are allowed to be non-commutative). Finite approximations of the field R can be considered as possible computer systems for real arithmetic. Thus, our results show that there do not exist arbitrarily accurate computer arithmetics for the reals that are associative rings
Keywords No keywords specified (fix it)
Categories (categorize this paper)
DOI 10.2178/jsl/1174668381
 Save to my reading list
Follow the author(s)
Edit this record
My bibliography
Export citation
Find it on Scholar
Mark as duplicate
Request removal from index
Revision history
Download options
Our Archive

Upload a copy of this paper     Check publisher's policy     Papers currently archived: 30,807
Through your library
References found in this work BETA

No references found.

Add more references

Citations of this work BETA

No citations found.

Add more citations

Similar books and articles
Dynamic Topological Logic Interpreted Over Minimal Systems.David Fernández-Duque - 2011 - Journal of Philosophical Logic 40 (6):767-804.
Algebraic Semantics for Deductive Systems.W. J. Blok & J. Rebagliato - 2003 - Studia Logica 74 (1-2):153 - 180.
Algebraic Functions.M. Campercholi & D. Vaggione - 2011 - Studia Logica 98 (1-2):285-306.
Geometry of *-Finite Types.Ludomir Newelski - 1999 - Journal of Symbolic Logic 64 (4):1375-1395.
Approximations and Truth Spaces.Jean-Pierre Marquis - 1991 - Journal of Philosophical Logic 20 (4):375 - 401.
Added to PP index

Total downloads
2 ( #844,613 of 2,214,511 )

Recent downloads (6 months)
1 ( #409,163 of 2,214,511 )

How can I increase my downloads?

Monthly downloads
My notes
Sign in to use this feature